Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2003, 2:09 PM CDT for Brule County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 2:09 PM CDT (19:09 UTC)
- Expired
- Jun 16, 2003, 2:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1687 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 161909 SVRFSD SDC015-161945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 208 PM CDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 245 PM CDT * AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PUKWANA...OR ABOUT 7 MILES SOUTHEAST OF CHAMBERLAIN...MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PUKWANA AROUND 235 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4373 9941 4360 9923 4385 9885 4401 9907 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:05 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 16, 2:05 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 205 PM CDT MON JUN 16 2003 ...CONVECTIVE CHANCES THROUGH THE PERIOD ARE THE MAIN CONCERN... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED MAIN BRANCH OF THE POLAR JET ACROSS SRN CANADA. SVRL SHRTWVS WERE VISIBLE ACROSS THE CONUS AT H5. THE FIRST WAS OVR SE WY/SW SD WITH THE NEXT UPSTREAM SHRTWV OVR CNTRL MT. STRNG SHRTWV WERE MOVING INTO SRN CA AND PAC NW. CDFNT AT H85 WAS LOCATED FM NRN MN SWWD INTO THE NEB PANHANDLE. ATMO ACROSS THE NRN PLAINS CONT TO MOISTEN UP WITH H85 DPS OF +10. LATEST OBJECTIVE SFC ANAL INDICATED SVRL OUTFLOW BOUNDARIES FM ONGOING AND NOCTURNAL CONVECTION ACROSS THE NRN PLAINS. KFSD/KUNR/KABR 88-D RADARS ARE INDICATING TRW DVLPNG ALONG SVRL OF THESE BOUNDARIES. FORECAST...ATMOSPHERE ACROSS THE CWA HAS CONT TO MOISTEN UP THIS AFTERNOON WITH SFC DPS IN THE LOWER/MID 60S. LATEST LAPS DATA INDICATE SBCAPE AROUND 1500-2500 J/GK WITH WK CIN. WK CONVERGENCE AXIS FM KSUX TO KMML WILL CONT TO FIRE SCT TRW INTO EARLY EVENING HOURS BEFORE WEAKENING WITH SUNSET. OUTFLOW BOUNDARY FM KATY TO KHON TO K9V9 WL ALSO BE A FOCUS FOR TRW DVLPMNT. ADDITIONAL ACTIVITY IS ALSO DVLPNG WITH WRN SD/SRN ND WITH ASSOCIATED WY/SD SHRTWV. WITH H6 TO SFC THETA-E DIFF OF >20 C AND WEB BULB HEIGHTS AROUND 10 K...AN ISO SVR STORM IS POSSIBLE THIS EVENING. ALSO WITH VRY SLOW STORM MOVEMENT...VERY LOCALIZED HEAVY RAIN POSSIBLE WRN CWA AND ALONG LINE FM KSUX TO KMML AND IN WRN CWA WITH PWATS OF 1.5 INCHES. WL GO WITH LIKELY POPS WRN CWA TONIGHT WHERE SUSTAINED CONVERGENCE ALONG MAIN SYNOPTIC BOUNDARY MAY CONT ACTIVITY INTO THE NIGHT. MDL DIFFS CONT WITH SPEED OF CDFNT INTO WED AND WL GENERALLY FOLLOW THE GFS WITH THE VRY WK UPPR LVL FLOW. ANY TRW ONGOING AT THE BEGINNING OF WED WL QUICKLY DISSIPATE...BUT WE ARE EXPECTING REDEVELOPMENT BY EARLY AFTERNOON AGAIN WITH HEATING OF THE DAY AND FRONTAL BOUNDARY IN THE AREA. AGAIN...NOTHING ORGANIZED BY ISO HEAVY RAIN/SVR STORM POSSIBLE. WL CARRY POPS THRU THE NIGHT IN THE SRN CWA. THURS/FRI CONT TO LOOK DRY. EXTENDED...MEDIUM RANGE MDLS CONT TO BRING IN SIG HEIGHT FALLS TO THE WRN CONUS BY LATE IN THE WEEK. THIS SHLD START STRNG WAA BY SAT AND SOME ACCUS TRW NOT OUT OF THE QUESTION...BUT WL NOT INCLUDE IN THE FORECAST AT THIS TIME DUE TO UNCERTAINTY. AS STRNG LO PRES DVLPS OVR WRN HI PLAINS SIG MOISTURE RETURN EXPECTED BY LATE SAT AFTERNOON. GFS NOW SLOWER WITH THE FRONT...AND BRINGS IT INTO THE CWA SUN AFTERNOON. GIVEN THE SHEAR INSTABILITY AND UPPER SYSTEM...SVR WX SEEMS POSSIBLE. FRONT FINALLY CLEARS CWA BY MON AND WL GO WITH A DRY FORECAST. WL GO ABOVE MEX GUIDANCE FOR HIGHS MORE ALONG WITH H85 TMPS. .FSD...NONE BOUSTEAD
Hazardous weather outlook, Jun 16, 1:27 PM CDT, 42 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 127 PM CDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING WEST OF THE JAMES RIVER...AND OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SOME OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS UP TO 45 MPH...ALONG WITH LOCALLY VERY HEAVY RAIN. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS COULD DEVELOP THIS AFTERNOON BETWEEN THESE AREAS...OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA. WHILE THE ACTIVITY IN NORTHWEST IOWA SHOULD DIMINISH TOWARD SUNSET... ANY THUNDERSTORMS ALONG AND WEST OF THE JAMES VALLEY WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS. THE CHANCE FOR THUNDERSTORMS WILL ALSO SPREAD INTO THE BROOKINGS AND MARSHALL AREAS AFTER MIDNIGHT TONIGHT. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING...BUT LOCALLY HEAVY RAIN IS STILL POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL SPREAD EAST OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA ON TUESDAY. THE THUNDERSTORMS WILL THEN BE ENDING FROM THE NORTHWEST TUESDAY NIGHT. BY WEDNESDAY ONLY A SMALL PART OF FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA WILL HAVE A SLIGHT CHANCE OF THUNDERSTORMS. NO SEVERE WEATHER IS EXPECTED AT THIS TIME WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 29 min |
| Jun 16, 2:19 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.